… instead of self-modifying the dosages.
To illustrate, let’s use a very common over-the-counter medication called
(Generic: S$1.05 for 20 tablets, Panadol: S$4.00 for 30 tablets).
Its other chemical name is acetaminophen, and in North America the brand name is Tylenol. Each tablet contains 500mg of paracetamol.
The prescription for paracetamol usually goes like this:
PO Paracetamol 1000mg q4h PRN. (q6h is also common).
This translates to: two oral tablets of paracetamol at a go every 4 hours as per needed.
Other formulations of paracetamol include
- Panadol Extra (S$4.80 for 20 caplets) – paracetamol 500mg caffeine 65mg
- Panadol Menstrual – paracetamol 500mg pamabom 25mg
- Panadol for Cold Relief – paracetamol 500mg pseudoephrine hydrochloride 30mg
- Anarex – paracetamol 500mg orphenadrine citrate 35mg
The list goes on. What is common to all of them is paracetamol 500mg.
Now, recently J. had a friend say, “Ahhh, I have a headache. So bad, I had to take Panadol Extra.”
J.: “Oh, that’s terrible. Must get some more rest, yah. How many caplets did you take?”
Friend: “One, loh.”
J.: “No, no, no. For Panadol must take 2 tablets at a time for it to work. Takes about 30min to take effect.”
Friend: “But it’s Extra!”
With more potent/important medications, however, the general population tends to have this fear of becoming dependent. Thus they tend to taper down their doses without consulting their doctor. Maybe they reduce the number of tablets, maybe the decrease the dosing frequency. The effect is the same.
The topic of dependence and addiction will be touched on in another post.
Let’s talk about drugs. Everyone knows that “western” drugs have side effects. Well, actually, ALL effective drugs, “western” or otherwise, have side effects. There are two types of adverse effects, one which is dose-dependent (if you take too much of this drug, bad things happen!) and one which is idiosyncratic (you can take just teeny-weeny bit of this drug, but bad things STILL happen!). The dose-dependent is common but predictable and thus controllable, and the idiosyncratic is rare but unpredictable.
Examples of adverse effects at small doses: an anaphylactic reaction to penicillin or liver failure as a consequence of fenfluramine (remember Andrea De Cruz?)
Examples of drug overdose effects: cardiac arrhythmias secondary to barbiturate overdose or liver failure secondary to overdosing on paracetamol
In general, the drug levels in the blood have hit a certain level before one feels the useful effects of the drug. This is called the therapeutic drug level. If the drug levels in the blood get too high, adverse effects occur at this toxic drug level.
The recommended dosage (as the paracetamol one listed above) is designed to hit and maintain the serum drug level at the therapeutic level below the toxic level. If one doesn’t follow (e.g. taking one paracetamol tablet instead of two), the drug level falls below this therapeutic level, rendering the drug effectively useless. Except that at all levels, there’s still [tiny] risk of an indiosyncratic drug reaction occurring.
So taking risks into consideration, in effect, taking a drug at sub-therapeutic levels is actually harmful.
Fellas, if you’re taking Panadol, take 2 tablets at a go. And follow the drugs’ recommended dosage regime.